Yaz Birth Control Pills' Blood Clot Risks - Injured
Injured - The FindLaw Accident, Injury and Tort Law Blog

Yaz Birth Control Pills' Blood Clot Risks

The FDA is now investigating birth control pills (like Yaz) and blood clot risks. The new investigation was issued after two recently published studies showed that women who used birth control that contain drospirenone were more at risk for blood clots.

So far, the FDA is not recommending women who are taking birth control pills that contain drospirenone, like Yasmin and Yaz, to stop taking the pills. The FDA is instead advising that women should talk to their healthcare providers first before they make any changes to their birth control.

The FDA also urged women who had any symptoms like persistent leg pain, severe chest pain or sudden shortness of breath to contact their doctor immediately.

The two studies had shown that the risk for blood clots, or venous thromboembolism (VTE), was 2-3 times higher for those women who were taking pills that had drospirenone, reports the Washington Post.

The two studies were produced by Boston University School of Medicine and were published in the British Medical Journal, according to the Boston Globe.

If investigation into these birth control pills reveals truly dangerous risks to women, could any of women currently on birth control sue the drug companies?

Maybe. While the drugs are currently approved by the FDA, a FDA approval does not automatically grant drug manufacturers protection against potential lawsuits if the drug is proven to be defective.

But, some of a drug company's liability may be reduced if they warned consumers and medical practitioners about the possible dangers of using the drug. Drug companies are not required to warn consumers about dangers that they do not know about. If the manufacturers of these birth control pills had no idea about the increased risk for blood clots, then it's possible they can't be found liable.

Still, birth control like Yaz and blood clot risk is nothing new. In fact, it's considered a widely-known side effect, though this news of a possible increase in risk is definitely keeping the FDA on high alert.

Related Resources: